I’ve just come across this page and makes me feel like I’m not alone with this condition I’ve had Essential thrombocythemia (ET) since the age of 16… very young I know. I initially started on HC but due to being at the age of child baring I was changed to interferon. I was taking this for 4 years until my platelet levels were controlled. 5 years later now 26 I’m back the same position. My consultant keeps asking me if I’m taking aspirin, which I’m reluctant to take due to having a nose bleed resulting in hospital admission (losing a litre of blood) so I haven’t yet, do you think I should alongside my interferon? I know it was to be expected that my platelet count would rise but I feel deflated like I am back to square one with my condition. I remember the previous symptoms I used to experience and dreading the thought of doing my injections again as hate the thought of my whole body aching, wasting days in bed. Any advice? I feel like I’m out of the loop from not taking it for so long
Firstly welcome to the forum and thank you for posting
I have a different blood cancer, but take interferon. I think aspirin plays an important part, as baby aspirin (75mg) helps thins the blood to prevent it from clotting when serious and sometime irreparable events can take place.
Getting nose bleeds with blood thinners makes sense but it maybe looking into what’s physically causing the nose bleeds as it maybe something else bar the meds.
Sometimes with meds and all the side effects it’s a case of tackling the greater evil, which from a patient view it’s helpful when it’s the lesser ones that affect our instant quality of life.
I definitely would encourage talking about your concerns and worries to your medical team and your clinical nurse as there may something to do.
To answer your question, from a non medical background, I would take the aspirin and keep a diary and keep in close contact with medical team and discuss how you’ve felt and what’s happened in your appointments. I know this maybe not what you wanted to hear as clearly you have reservations about taking it alongside the interferon. Was it baby aspirin that caused the nose bleed? Could it be possible to take it say every other day so you are getting a small fix without fear?
Hi @jenjen.r a great big welcome to our forum, you are certainly not alone on here you are now part of our forum family.
As @Rammie18 says perhaps an honest talk with your medical team is in order, tell them your fears and thoughts and see what they say and then decide what you feel is best for you.
I think it is really natural to feel deflated and feel back at square one.
New treatments often become available, kinder ones and individual to your needs.
Please let us know how you get on and really look after yourself
Hi @jenjen.r , as @Rammie18 and @Erica say, it’s definitely a chat to have with your medical team, especially if they’re not already aware of your bleeding history. Speaking personally, I take low dose aspirin alongside peg-interferon quite happily and have had no problems, but then I haven’t a history of bleeding issues.
As for the interferon itself, it’s not the easiest of things to deal with to be sure. I do still feel a bit out of sorts a couple of days after taking it and inject myself on Fridays because of that in the hopes the worst of it is out of the way before I go back to work. So whilst sometimes I’m a little rough around the edges after taking it, this week has been ok! I do get some joint and bone pain, but I’m never sure how much of that is the interferon and how much the myelofibrosis itself. Either way it can usually be managed with simple analgesia and I only really find it a problem if it coincides with being particularly fatigued, then it gets me down a bit.
Anyway, those are my experiences for what they’re worth, but definitely talk it all through with your clinical team and I hope between you, that you can find a way forward that works for you.